Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 156, NWS Sioux Falls, SD

August 14, 20165 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2016, 11:09 PM CDT for 5 counties in South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 11:09 PM CDT (04:09 UTC)
Expired
Aug 15, 2016, 12:00 AM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 6:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS53 KFSD 150409
SVRFSD
SDC003-005-015-073-111-150500-
/O.NEW.KFSD.SV.W.0156.160815T0409Z-160815T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 PM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  NORTHERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  JERAULD COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL MIDNIGHT CDT

* AT 1108 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM COTTONWOOD LAKE TO 6 MILES SOUTHWEST OF PLEASANT
  VALLEY COUNTRY CHURCH TO NEAR OACOMA...MOVING EAST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  KIMBALL AND WESSINGTON SPRINGS AROUND 1130 PM CDT. 
  WHITE LAKE...ALPENA AND LANE AROUND 1140 PM CDT. 
  WOONSOCKET AROUND 1145 PM CDT. 
  PLANKINTON AROUND 1155 PM CDT. 
  AURORA CENTER AROUND 1200 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BROADLAND AND PUKWANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4463 9786 4396 9813 4367 9857 4371 9941
      4378 9941 4386 9931 4391 9936 4394 9936
      4393 9893 4420 9893 4420 9870 4463 9870
TIME...MOT...LOC 0408Z 274DEG 57KT 4480 9866 4420 9907 4385 9943 

HAIL...<.75IN
WIND...60MPH
 
$$

HANKO
2 follow-up statements
030 
WWUS53 KFSD 150439
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 PM CDT SUN AUG 14 2016

SDC003-005-015-073-111-150500-
/O.CON.KFSD.SV.W.0156.000000T0000Z-160815T0500Z/
SANBORN SD-AURORA SD-BEADLE SD-BRULE SD-JERAULD SD-
1139 PM CDT SUN AUG 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN SANBORN...NORTHERN AURORA...BEADLE...NORTHERN BRULE AND
JERAULD COUNTIES...

AT 1139 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TULARE TO 8 MILES NORTHEAST OF GANN VALLEY TO 6
MILES SOUTHEAST OF CHAMBERLAIN...MOVING EAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  HITCHCOCK AROUND 1145 PM CDT. 
  WESSINGTON SPRINGS AROUND 1155 PM CDT. 
  WOONSOCKET...WHITE LAKE AND LANE AROUND 1200 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
BROADLAND AND PUKWANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4463 9786 4396 9813 4367 9857 4371 9941
      4378 9941 4386 9931 4391 9936 4394 9936
      4393 9893 4420 9893 4420 9870 4463 9870
TIME...MOT...LOC 0439Z 280DEG 52KT 4471 9844 4411 9885 4376 9921 

HAIL...<.75IN
WIND...60MPH
 
$$

HANKO
589 
WWUS53 KFSD 150453
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 PM CDT SUN AUG 14 2016

SDC003-005-015-073-111-150502-
/O.EXP.KFSD.SV.W.0156.000000T0000Z-160815T0500Z/
SANBORN SD-AURORA SD-BEADLE SD-BRULE SD-JERAULD SD-
1153 PM CDT SUN AUG 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SANBORN...NORTHERN
AURORA...BEADLE...NORTHERN BRULE AND JERAULD COUNTIES WILL EXPIRE AT
MIDNIGHT CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL AND CENTRAL SOUTH DAKOTA.

LAT...LON 4463 9786 4396 9813 4367 9857 4371 9941
      4378 9941 4386 9931 4391 9936 4394 9936
      4393 9893 4420 9893 4420 9870 4463 9870
TIME...MOT...LOC 0451Z 274DEG 57KT 4471 9844 4411 9885 4376 9921 

$$

HANKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 6:55 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 14, 6:55 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
655 PM CDT SUN AUG 14 2016

.SHORT TERM...(This evening through Monday)
Issued at 255 PM CDT Sun Aug 14 2016

A very nice evening across the 4 state region as high pressure
gradually shifts east. Temperatures this evening will settle back
into the lower 70s around sunset with dew points in the 50s. An
upper level wave, which was moving into southern Montana and western
Wyoming at 19z, will work into central Dakotas late tonight. Ahead
of this wave the low and mid level winds will turn to a  more
southwesterly direction which will advect warmer and more moist air
into central South Dakota. This should allow scattered thunderstorms
to develop but at this time severe thunderstorms look very unlikely
as elevated CAPE values running about 500 to 1000 J/kg and elevated
shear also fairly weak. With the potential precipitation and an
increase in both clouds and winds lows will likely be about 60 to 65
along and west of the James River, but might drop into the mid 50s
over parts of northwest Iowa where the increasing clouds and winds
will be latest to set up.

Monday will prove to be a difficult forecast day as weak upper level
support grazes the area and some form of a mid level thermal
boundary will still be in place. As the morning into early afternoon
moves on the chances will decrease, but parts of central SD could
see some development ahead of the next wave as diurnally driven
heating could break the existing capping. Will carry some small
chances through the afternoon with the better chances west of
Interstate 29. Highs should mainly average the lower 80s in
southwest Minnesota to the lower 90s in south central SD.

.LONG TERM...(Monday night through Sunday)
Issued at 255 PM CDT Sun Aug 14 2016

Short wave continues to move across the area on Tuesday providing a
lingering chance for precip.  However, it looks like it should be
drying out west to east as the afternoon progresses.  Don't expect
anything significant as far as severe weather is concerned per
forecast soundings and leftover CAPE.  We'll be between systems on
Wednesday with a little short wave ridging expected into Thursday.
It looks like Thursday will be the warmest day of the week,
especially in central and southcentral portions of the state.  Cold
front begins its trek across the forecast area by afternoon on
Thursday but just like yesterday, the timing of this front varies
with some of the models.  Expect timing to coincide with max heating
and instability along i-29 corridor on Thursday, so sever weather
threat will have to be watched.  Forecasted parameters are nothing
too stellar, but won't be surprised for see a few hailers or wind
producers.

Definitely looks cooler behind the front with 70s across the north
on Friday and across the entire forecast area for the weekend.  Not
too sold on precip chances for the weekend, but with upper level
energy passing over the area and conditionally unstable air in
place, I can't rule out a few storms so left in minimal pops for
outer periods.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 648 PM CDT Sun Aug 14 2016

Main concern will be the potential for a complex of thunderstorms
to track across southeast South Dakota midnight through the early
morning hours. Think that any storms will be weakening by the time
they move into the region, but some strong winds will be possible,
along with lower visibility in the stronger storms. Best potential
will be through the highway 14 corridor in SD, with less of a
chance south of I90. There may be a lull in thunderstorm activity
after sunrise, however additional scattered storms will be
possible areawide Monday afternoon through the end of the TAF
period.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...Heitkamp
AVIATION...
Hazardous weather outlook, Aug 14, 5:05 AM CDT, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
505 AM CDT SUN AUG 14 2016

IAZ001-012-MNZ071-072-080-081-089-097-098-NEZ013-SDZ038>040-050-
052>071-151015-
LYON IA-SIOUX-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
PIPESTONE-ROCK-DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
505 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON INTO
MONDAY NIGHT. A FEW STRONGER STORMS FROM THE JAMES VALLEY EASTWARD
THROUGH INTERSTATE 29...AND INTO ADJACENT PORTIONS OF SOUTHWEST
MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA MAY PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

IAZ002-003-013-014-020>022-031-032-MNZ090-NEZ014-151015-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-JACKSON-DAKOTA-
505 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT. A FEW STRONGER STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WIND WEST OF A SPIRIT LAKE TO
SIOUX CITY LINE. ADDITIONAL SPOTTY THUNDERSTORMS WILL BE POSSIBLE
TUESDAY...A FEW OF WHICH COULD PRODUCE HAIL OR STRONG WINDS.

ANOTHER STRONGER WEATHER SYSTEM ON FRIDAY WILL RETURN A CHANCE FOR
THUNDERSTORMS...AND A FEW OF THESE STORMS COULD ALSO BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.